Alert archive / New York / Wind Advisories in 2024

Wind Advisory 9, NWS Binghamton, NY

April 12, 20248 counties in New York

NWS Binghamton, NY issued this wind advisory at Apr 12, 2024, 3:08 PM EDT for 8 counties in New York. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Apr 12, 2024, 3:08 PM EDT (19:08 UTC)
Expired
Apr 13, 2024, 8:00 PM EDT
In force
29 hr
Issued by
NWS Binghamton, NY

Counties Cayuga County, NY, Madison County, NY, Oneida County, NY, Onondaga County, NY, Schuyler County, NY, Seneca County, NY, Steuben County, NY, Yates County, NY

The radar

The Binghamton radar (KBGM), 78 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2024-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2024-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

891 
WWUS71 KBGM 121908
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
308 PM EDT Fri Apr 12 2024

NYZ015-016-022-023-131915-
/O.NEW.KBGM.WI.Y.0009.240412T1908Z-240413T2200Z/
Yates-Seneca-Steuben-Schuyler-
Including the cities of Penn Yan, Seneca Falls, Corning, Hornell,
and Watkins Glen
308 PM EDT Fri Apr 12 2024

...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT SATURDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Yates, Seneca, Steuben and Schuyler counties.

* WHEN...Until 6 PM EDT Saturday, the strongest gusts will be on
  Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  The ground is also very saturated which will also contribute to
  the threat of a few downed trees. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
654 
WWUS71 KBGM 130126
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
926 PM EDT Fri Apr 12 2024

NYZ015-016-022-023-132200-
/O.CON.KBGM.WI.Y.0009.000000T0000Z-240413T2200Z/
Yates-Seneca-Steuben-Schuyler-
Including the cities of Penn Yan, Seneca Falls, Corning, Hornell,
and Watkins Glen
926 PM EDT Fri Apr 12 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT SATURDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Yates, Seneca, Steuben and Schuyler counties.

* WHEN...Until 6 PM Saturday, with the strongest gusts on 
  Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. The ground is also very saturated which will also 
  contribute to the threat of a few downed trees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
807 
WWUS71 KBGM 130726
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
326 AM EDT Sat Apr 13 2024

NYZ009-017-018-036-037-140000-
/O.EXB.KBGM.WI.Y.0009.000000T0000Z-240414T0000Z/
Northern Oneida-Southern Cayuga-Onondaga-Madison-Southern Oneida-
Including the cities of Boonville, Auburn, Syracuse, Hamilton, 
Oneida, Rome, and Utica
326 AM EDT Sat Apr 13 2024

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Northern Oneida, Southern Cayuga, Onondaga, Madison 
  and Southern Oneida counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Saturated soils from recent rainfall may
  enhance the risk of falling trees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NYZ015-016-022-023-140000-
/O.EXT.KBGM.WI.Y.0009.000000T0000Z-240414T0000Z/
Yates-Seneca-Steuben-Schuyler-
Including the cities of Penn Yan, Seneca Falls, Corning, Hornell,
and Watkins Glen
326 AM EDT Sat Apr 13 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Yates, Seneca, Steuben and Schuyler counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Saturated soils from recent rainfall may
  enhance the risk of falling trees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
748 
WWUS71 KBGM 131917
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
317 PM EDT Sat Apr 13 2024

NYZ009-015>018-022-023-036-037-140000-
/O.CON.KBGM.WI.Y.0009.000000T0000Z-240414T0000Z/
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Madison-Southern Oneida-
Including the cities of Boonville, Penn Yan, Seneca Falls, 
Auburn, Syracuse, Corning, Hornell, Watkins Glen, Hamilton, 
Oneida, Rome, and Utica
317 PM EDT Sat Apr 13 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Northern Oneida, Southern Cayuga, Onondaga, Madison 
  and Southern Oneida counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Saturated soils from recent rainfall may 
  enhance the risk of falling trees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this wind advisory went out at Apr 12, 2:08 PM EDT, 1 hour earlier.

Area forecast discussion, Apr 12, 2:08 PM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Binghamton NY
208 PM EDT Fri Apr 12 2024

.SYNOPSIS...
Rain showers and a few isolated thunderstorms, along with gusty
winds, will persist through the morning hours. Another round of
rain showers will move in tonight along with more gusty winds
lasting into Saturday morning. Rain may mix with snow late
Friday night into Saturday morning as cooler air returns briefly
for the weekend. A warming trend is expected to return again
early next week.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Showers are moving out of the area for a time this afternoon,
minor updates to pops and temperatures with the early afternoon
update.

Rounds of showers will continue moving through the area this
morning, updated pops based on latest trends. A few of the
showers have shown the potential for some gusty winds and very
broad rotation. Will continue to monitor through the rest of the
morning. Temperatures should still drop this afternoon as the
cold front shifts farther east.

347 AM Update...

Surface analysis places a 986mb low west of Toronto, with a warm
front banked up against the Adirondacks, placing our entire CWA in
the warm sector with gusty SE winds. Surface dewpoints are mostly in
the upper-50s, but some lower-60s readings are nosing into NEPA and
parts of the Southern Tier of NY. Not coincidentally, this is where
the 3 hour rainfall amounts have been highest outside the higher
terrain, generally around 0.25 inches. Higher amounts can be found
east of the Poconos, where gauges indicate over a half inch of rain
has fallen in the past 3 hours. This might be concerning if it were
continuing, but a narrow dry slot is moving into the area, bringing
a break in the shower coverage.

A convective line of showers extends just ahead of a cold front
across western NY into parts of Central PA. This is expected to
weaken somewhat as it rotates up towards the Finger Lakes region,
though additional heavier convective showers are expected to
redevelop over eastern portions of the CWA as a shortwave trough
lifts up from the southwest and the cold front continues to push
east.

We will need to keep an eye on rainfall in the Poconos and Catskills
later this morning for any short-fuse hydro concerns, but so far the
break in precip is helping in that regard.

Overall, expect periods of rain showers to continue through the
morning, with some breaks. Showers will mainly lift north of the
area, with drier conditions prevailing by around Midday into the
early afternoon, after which isolated showers will begin cropping up
again, especially across the Finger Lakes and NEPA.

High temperatures for the day will be set this morning, generally in
the lower-60s, falling off into the 50s slowly through the day.

Wrap-around rain showers will become more numerous overnight, as
colder air moves in. Rain will mix with snow at times after
midnight, and some higher elevation areas south and southwest of the
Finger Lakes could see an inch or so of wet snow accumulation on
grassy surfaces by Saturday morning, though impacts will be minimal.
Elsewhere, snow accumulation is not expected. Showers will change
back over to all rain during the day Saturday.

Gusty SE winds, which have topped 35 mph at times overnight, will
diminish to around 15 to 25 mph this afternoon as they shift to the
southwest. Winds will increase again late tonight into early
Saturday, with gusts possibly pushing 40 mph across the Thruway
corridor Saturday morning as a low level jet axis moves overhead.
Gusts could come close to advisory criteria, but will let the day
shift reevaluate.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
200 PM Update...

A weak surface ridge will move across the area Sunday morning,
advecting in a warmer airmass, especially across the western
Southern Tier and NEPA. Temps should climb into the 60s here, with
areas north and east seeing the mid to upper 50s. A shortwave is
expected to sweep in from the Great Lakes by early afternoon. Most
of NY should see rain showers with an isolated rumble of thunder
given forecast soundings show a pretty strong low level inversion as
warm air in the mid levels covers the region. Warmer surface
temperatures across the western Southern Tier and NEPA helps reduce
this inversion, and 0-6km bulk shear of 50-60kts will allow for a
better chance of more widespread thunderstorms. This could creep
north if temps across the region warm more than currently modeled.

A cold front is expected to dive across the region from the north as
the low slides eastward. This will generate more showers and
thunderstorms through the evening hours. Temps will fall into the
mid 40s across NY and upper 40s across NEPA. A few showers will
linger into the overnight hours, but should dissipate well before
sunrise. High pressure will fill in behind the front, with NW flow
keeping skies cloudy through the day. Temps should rise into the
upper 50s to mid 60s. The high pressure center moves into the area
Monday night, scattering skies out and bringing light winds. Temps
will fall into the upper 30s to low 40s.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
205 PM Update...

An active week of weather is in store for the region as multiple low
pressure systems impact the area. The first low will move through
the Great lakes Wednesday, pushing a warm front through the region.
Rain showers and isolated thunderstorms are expected through the
afternoon and evening hours as temps will increase to the upper 60s
to mid 70s across the area. A weak ridge fills in behind the
departing low Thursday night, but another shortwave is right on its
heels, bringing another round of showers and isolated thunderstorms
Friday.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
We will see a break in the rain for most of the area this
afternoon with some improvement in ceilings to VFR at times.
However, MVFR and IFR ceilings should come back in tonight for
all sites with additional rain and perhaps a few snow showers
for KITH, KBGM and KRME.Continued west to southwest wind gusts
of 20-30 mph throughout the TAF period with the highest gusts
Saturday afternoon. Low chance for some marginal speed LLWS but
it does not sufficient enough for TAF inclusion at this time.

Outlook...

Saturday afternoon...Possible restrictions from rain showers.Gusty
winds continue.

Sunday...Chance for rain showers and possible restrictions.

Monday through Wednesday...Mainly VFR, another chance of showers
Wednesday.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MPH/MWG
NEAR TERM...MPH/MWG
SHORT TERM...JTC
LONG TERM...JTC
AVIATION...MWG
Hazardous weather outlook, Apr 12, 4:50 AM EDT, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
450 AM EDT Fri Apr 12 2024

NYZ024-045-046-055>057-062-PAZ038>040-043-044-047-048-072-130900-
Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
450 AM EDT Fri Apr 12 2024

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Moderate to locally heavy rain showers could lead to highly
localized flooding in poor drainage areas this morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-015>018-022-023-025-036-037-044-130900-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Tompkins-Madison-Southern Oneida-Cortland-
450 AM EDT Fri Apr 12 2024

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

Moderate to locally heavy rain showers could lead to highly
localized flooding in poor drainage areas this morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

West winds may gust 40 to 45 mph at times Saturday morning into
Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 12, 9:10 AM EDT, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Binghamton NY
910 AM EDT Fri Apr 12 2024

PAZ039-040-044-121345-
Susquehanna PA-Northern Wayne PA-Lackawanna PA-
910 AM EDT Fri Apr 12 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SUSQUEHANNA...
NORTHEASTERN LACKAWANNA AND WEST CENTRAL WAYNE COUNTIES THROUGH 945
AM EDT...

At 909 AM EDT, Doppler radar was tracking a strong thunderstorm over
Tompkinsville, or near Waverly, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clifford, Forest City, Vandling, Union Dale, East Benton, Pleasant
Mount, Tompkinsville, Fleetville, Lenoxville, and Royal.

This includes the following highway exits...
 Pennsylvania Interstate 81 between 197 and 206.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

&&

LAT...LON 4152 7564 4158 7573 4182 7560 4175 7523
      4164 7544 4164 7546 4162 7546
TIME...MOT...LOC 1309Z 214DEG 28KT 4159 7564

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AJG
Special weather statement, Apr 12, 9:26 AM EDT, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Binghamton NY
926 AM EDT Fri Apr 12 2024

NYZ046-121345-
Otsego NY-
926 AM EDT Fri Apr 12 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN OTSEGO COUNTY
THROUGH 945 AM EDT...

At 926 AM EDT, Doppler radar was tracking a strong thunderstorm near
Springfield, or near Cooperstown, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Middlefield, Springfield, Richfield Springs, Cherry Valley, Salt
Springville, Glimmerglass State Park, East Springfield, Oaksville,
and Van Deusenville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4268 7483 4275 7505 4288 7504 4288 7502
      4283 7490 4289 7488 4290 7486 4284 7468
TIME...MOT...LOC 1326Z 203DEG 39KT 4277 7486

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JTC
Local storm report, Apr 12, 9:37 AM EDT, 5 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
937 AM EDT Fri Apr 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     Rain             4 NNW Avoca             42.45N 77.46W
04/12/2024  M0.85 Inch       Steuben            NY   Trained Spotter

            24 hour rainfall. Still raining.

&&

BJT
Special weather statement, Apr 12, 10:07 AM EDT, 5 hours 1 minute before
Special Weather Statement
National Weather Service Binghamton NY
1007 AM EDT Fri Apr 12 2024

NYZ057-121430-
Delaware NY-
1007 AM EDT Fri Apr 12 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN DELAWARE COUNTY
THROUGH 1030 AM EDT...

At 1007 AM EDT, Doppler radar was tracking a strong thunderstorm over
Fishs Eddy, or 12 miles south of Walton, moving north at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Walton, Colchester, Hamden, Fishs Eddy, Harvard, Downsville, Corbett,
East Branch, Peabrook, and Beerston.

This includes the following highway exits...
 Interstate 86/Route 17 between 87A and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4189 7512 4192 7526 4227 7525 4220 7491
TIME...MOT...LOC 1407Z 197DEG 34KT 4199 7515

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JTC
Local storm report, Apr 12, 10:54 AM EDT, 4 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
1054 AM EDT Fri Apr 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     Rain             Delhi                   42.28N 74.92W
04/12/2024  M0.95 Inch       Delaware           NY   Trained Spotter

            24 hr rainfall report.

&&

BJT

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 9:26 AM EDTSpecial Weather StatementBGMOtsego19 min
Apr 12, 10:07 AM EDTSpecial Weather StatementBGMDelaware23 min

Nearby

Wind Advisories in New York, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.